Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Been great on Citalopram for months, but have suddenly crashed...should I be worried...?

(11 Posts)
DownAgain Mon 08-Jun-09 19:17:41

Im a regular, name changing tonight since I havent totally 'come out' about my mental health.

Anyway, I've been on Citalopram for about 5 months now, and once the initial side effects all settled down I felt absolutely great. Energetic, positive, but realistic about the challenges in my life. Then suddenly, the last couple of weeks, my mood has crashed. I feel like I did before I went on the ADs. I am over eating, drinking too much again, lethargic, tearful, can't be arsed with my kids, and a bit of a wierd one, seem to have become super sensitive to smells too, which is driving me mad. What is going on??

Im on 40mg a day...do the positive effects wear off, maybe I need more now??

Has anyone had a similar experience, thinking they were sorted only to go back to how they were? Any input would be great. TIA.

DownAgain Mon 08-Jun-09 19:47:22

Anyone...?

tutu100 Mon 08-Jun-09 19:50:49

i think you need to see your gp or cpn if you have one. my cpn has warned me that once i find my theraputic level it may need to be adjusted occaisionally.

claireinthecommunity Mon 08-Jun-09 21:58:01

Hello DownAgain, sorry to hear how you are feeling at the moment.

I'm a long term sufferer of depresion and have been taking Citalopram since September of last year. Firstly taking 20mgs then up to 40mgs after a couple of months, they have made me feel more positive and in control of my life than any other meds I have tried (there have been quite a few).

I'm also affected by my monthly hormone changes and still feel these strongly on Citalopram, I can feel agitated and a little 'spikey' pre-menstral and very lethargic during and post-menstral. I think in the past I used to confuse the feelings of depression and the hormonal changes, now I know that these feelings are down to my periods, I don't worry that I may be spiraling into a depression - I may just be a bit of a grumpy/lazy old cow for a few days! grin.

You have been on your meds for less time than me and I obviously don't know your history or anything about your general health, but, I thought I would tell you of my situation hoping it's of some help to you. I'm happy to chat too, if you need someone smile.

DownAgain Tue 09-Jun-09 21:28:25

Thanks Claire...funny you should say that, but yes it does feel a bit like a hideous dose of PMT. I feel bloated and generally pretty hormonal as well(and perhaps thats what the smell thing is about too) so maybe Im just having a bad month that way. I do feel a bit better today thankfully so maybe Im due on any minute!

Yes, I most definitely used to confuse PMT and depression too...but then they kind of merged for me eventually sad so I do hope the PMT isnt returning with a vengeance having perhaps been supressed by the citalopram this last few months. I shall have to keep an eye on it...so thanks for your input smile

claireinthecommunity Tue 09-Jun-09 23:09:00

Pleased to hear you are feeling a bit better today DownAgain, hope it continues to get easier for you smile.

Learning to differentiate between PMS/PMT and the depression has been a great help for me but, it can be difficult to separate the two sometimes.

spookycharlotte121 Tue 09-Jun-09 23:21:37

I am experiancing exactly the same..... have been on citalopram for 5 or 6 months and have suddenly crashed...... I think that life has been too manic for me lately and that is why i have lost it..... i need to go bk to the doctors but i dont want to feel any more of a failure.

sorry..... dont wanna distract from the thread. Just wanted you to know your not alone.

DownAgain Wed 10-Jun-09 13:07:42

Hi spooky I know how you feel...I have had an unsettling time lately too. We scattered a close relatives ashes the weekend before I crashed emotionally so maybe it is just too much life at the mo.

And don't feel a failure for feeling low again...this post suggests it might not be so uncommon in people on citalopram...? In some ways that has been the good thing for me about the drug, I haven't felt zombied out or on some weird chemically induced emotional plateau. I have still felt quite alive IYKWIM. So maybe the occasional downer is the price to pay for that..? I guess it's still earlyish days for you and I on this drug so we shall see. But I hope you feel brighter soon.

And thanks tutu for your advice too, I didnt mean to ignore you..and I have to say, I didnt know there was a bit of hit and miss with dosage so may well have to go back to the doc if things seem stuck on a low again.

claireinthecommunity Wed 10-Jun-09 14:23:00

"I haven't felt zombied out or on some weird chemically induced emotional plateau"

I couldn't of put it better DownAgain, that's one of the positives of being on these meds for me, that you still 'feel' emotion.

Even so, sometimes events out of our control can make everyday life very difficult and, a trip to see the Dr can be helpful to discuss dosage of meds, progress or just someone to talk to about what's going on and how you are feeling. As DownAgain said Spooky don't feel a failure for feeling low again, everybody does at some point to some degree or other, some of us just need a little extra help that's all (me included) smile.

mulranno Sat 20-Jun-09 20:26:13

I have just gone back to my GP and upped my dose. I have tried really hard to stay on 20 and did well for a few months -- then started to regress...yes it all intensified by PMT but it went on so much further and when I lost my job I thought I need to get this sorted. So now on 40...disappointed but look at the shape of depression as a "U"...so need to up the dose for this trough...will step down again in a few months.
Any idea how long it will take for the double dose to kick in..? and should I split the dose am/pm or take the lot together?

whiskersonkittens Sat 20-Jun-09 22:37:03

I moved up to 40mg and started taking one morning and evening but then i read that you should take them in one go once a day and preferably the same time each day.

It took me about 2 weeks to start to feel the difference but I think it was gradual over nearly a month or so

Hope you feel better soon

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now